Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Jackson, MS

May 9, 2002Issaquena County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2002, 2:29 PM CDT for Issaquena County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2002, 2:29 PM CDT (19:29 UTC)
Expired
May 9, 2002, 3:00 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Issaquena County, MS

What was reported inside it

TimeReportWhereRemark
May 9, 2:45 PM CDTHail 0.75Mayersville, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 091929
SVRJAN
MSC055-092000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 300 PM CDT

* AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MAYERSVILLE...MOVING    
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  MOVE ACROSS RURAL PORTIONS OF NORTHERN ISSAQUENA COUNTY.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:10 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 9, 1:10 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT THU MAY 9 2002

UPDATED ALL BUT SOUTHERN ZONES. MADE SOME WIND ADJUSTMENTS DUE TO
BOUNDARY ACROSS NORTHERN ZONES. LOWERED MAXIMUM TEMPERATURES FOR ALL
BUT SOUTHERN ZONES. INCREASED POPS FOR WEST CENTRAL ZONES DUE TO
SHOWER AND THUNDERSTORM ACTIVITY ALREADY IN PROGRESS.

.JAN...
AR...NONE
LA...NONE
MS...NONE

15

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:39 PM CDTSevere Thunderstorm WarningJANSharkey36 min
May 9, 2:54 PM CDTTornado WarningJANHumphreys, Yazoo21 min
May 9, 3:18 PM CDTSevere Thunderstorm WarningJANYazoo42 min
May 9, 3:45 PM CDTSevere Thunderstorm WarningJANHolmes45 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningJANYazoo33 min
May 9, 4:18 PM CDTSevere Thunderstorm WarningJANMadison57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.